Montana, 2005

High Wind in Montana, December 25, 2005

December 25, 2005 · NWS TFX · 1 event in 1 county or zone

A high wind event occurred during the late morning/early afternoon hours of Christmas Day. A wind gust of 64 mph was reported at Heart Butte.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred during the late morning/early afternoon hours of Christmas Day. A wind gust of 64 mph was reported at Heart Butte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 25, 11:00 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 25, 11:00 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 AM MST SUN DEC 25 2005

UPDATED AVIATION SECTION ONLY

.UPDATE...

A RIDGE OF HIGH PRESSURE RESIDES OVER THE FORECAST AREA THIS
MORNING. THE AXIS OF THE RIDGE HAS SHIFTED INTO EASTERN
MONTANA...RESULTING IN A STRONG SOUTHWESTERLY FLOW ALOFT.
MEANWHILE...A SHORT WAVE TROUGH HAS ENTERED THE PACIFIC NORTHWEST.
THIS FEATURE WAS INITIALIZED A BIT TOO WEAK BY THE 12Z SUITE OF
MODELS. MIDDLE AND UPPER LEVEL MOISTURE AHEAD OF THE TROUGH WILL
CONTINUE THE SCATTERED TO BROKEN CLOUD COVER. RAIN AND SNOW WILL
DEVELOP BY EARLY THIS AFTERNOON OVER THE WESTERN MOUNTAINS AS THE
WAVE APPROACHES. GOING POP/WEATHER GRIDS HAVE THIS COVERED WELL.

INSPECTION AND MODIFICATION OF THE 12Z KTFX SOUNDING INDICATES
RECORD HIGH CHRISTMAS TEMPERATURES ACROSS CENTRAL MONTANA.
EXPECTED AFTERNOON HIGH TEMPERATURES WERE RAISED INTO THE UPPER
50S ACROSS MUCH OF THE PLAINS. TEMPERATURES WERE LEFT ALONE OVER
THE SOUTHWEST.

INCREASING THE AMPLITUDE OF THE INCOMING SHORT WAVE TROUGH WILL
YIELD 50 TO 60 KNOT WINDS AT 700 MB ALONG THE ROCKY MOUNTAIN
FRONT. WITH ATMOSPHERIC PROFILES FAVORABLE FOR MIXING AND THE
PRESENCE OF A SLIGHT INVERSION AT MOUNTAIN TOP LEVEL...A HIGH WIND
WARNING HAS BEEN ISSUED FOR THE ROCKY MOUNTAIN FRONT. WILL NEED TO
WATCH THE ADJACENT PLAINS CLOSELY LATE THIS AFTERNOON AND EVENING
DURING PEAK MIXING. RIGHT NOW...IT APPEARS THAT WINDS WILL REMAIN
BELOW WARNING CRITERIA. GRIDS WERE ADJUSTED ACCORDINGLY FOR WINDS.
SCHAUMANN

&&

.AVIATION...
UPDATED AT 1800Z.
VFR CONDITIONS WILL PREVAIL OVER THE PLAINS OF NORTH CENTRAL MONTANA
THROUGH THE PERIOD. A WEAK PACIFIC COLD FRONT WILL MOVE ACROSS THE
REGION THIS AFTERNOON PRODUCING PERIODS OF RAIN AND SNOW OVER THE
ROCKY MOUNTAIN FRONT...WITH MVFR CONDITIONS EXPECTED IN THIS REGION.
OVER THE SOUTHWEST GENERALLY VFR CONDITIONS WILL PREVAIL BUT AN
ISOLATED MOUNTAIN SHOWER WITH MVFR CONDITIONS IS POSSIBLE AFTER 21Z.
BRUSDA

&&

.PREV DISCUSSION... (ISSUED 545 AM MST SUN DEC 25 2005)

DISCUSSION...

TODAY THROUGH TUESDAY...UPPER RIDGE AXIS OVER THE AREA AT THE
PRESENT TIME WILL SHIFT TO EASTERN MONTANA BY AFTERNOON AS AN UPPER
TROF APPROACHES FROM THE WEST. PRECIPITATION FROM THIS DISTURBANCE
SHOULD BE CONFINED MAINLY TO THE WESTERN AND SOUTHWEST MOUNTAINS.
DOWNSLOPE WINDS SHOULD KEEP THE PLAINS DRY. WARM ADVECTION AHEAD OF
THE UPPER TROF WILL PUSH AFTERNOON TEMPERATURES TO NEAR OR SLIGHTLY
ABOVE RECORD VALUES FOR THIS CHRISTMAS DAY ACROSS PORTIONS OF NORTH
CENTRAL MONTANA. UPPER TROF WEAKENS AS IT MOVES ACROSS THE AREA
LATER THIS AFTERNOON AND EVENING. PROGRESSIVE PATTERN CONTINUES AS
THE UPPER RIDGE REBUILDS OVER THE AREA MONDAY MORNING BEFORE BEING
FLATTENED AND PUSHED EAST AS ANOTHER UPPER TROF APPROACHES.
AGAIN...PRECIPITATION LIKELY CONFINED TO THE WESTERN MOUNTAIN AND TO
SOUTHWEST MONTANA. TUESDAY FINDS A RETURN TO A WEST-NORTHWEST FLOW
ALOFT AND GENERALLY DRY CONDITIONS. TEMPERATURES WILL REMAIN MILD
GIVEN THE TIME OF YEAR WITH AFTERNOON READINGS ABOVE SEASONAL
AVERAGES.

TUESDAY NIGHT THROUGH SUNDAY...A PROGRESSIVE PATTERN WILL DOMINATE
THIS PERIOD. THE UPPER LEVEL RIDGE WILL REBUILD OVER MONTANA AGAIN
TUESDAY NIGHT AND WEDNESDAY. HOWEVER...THE RESULTING WEST-
SOUTHWEST FLOW ALOFT WILL BE MOIST ENOUGH TO KEEP AT LEAST A
CHANCE OF PRECIPITATION OVER THE MOUNTAINS OF WESTERN AND
SOUTHWEST MONTANA...WHILE THE PLAINS REMAIN DRY WITH BREEZY
SOUTHWEST WINDS. AN UPPER LEVEL TROUGH WILL THEN MOVE THROUGH THE
AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...BRINGING AT LEAST A
CHANCE OF PRECIPITATION TO ALL OF THE AREA. A WEAK UPPER LEVEL
RIDGE WILL MOVE THROUGH THE AREA FRIDAY AND FRIDAY NIGHT...THEN A
WEAK TROUGH WILL MOVE THROUGH SATURDAY AND SATURDAY NIGHT...WITH
AN UPPER LEVEL RIDGE MOVING IN FOR SUNDAY. THE TROUGH WILL NOT BE
AS STRONG AS THE PREVIOUS ONE...WITH THE MAIN CHANCE OF
PRECIPITATION BEING OVER THE WESTERN AND SOUTHWEST MOUNTAINS.
TEMPERATURES WILL COOL SOMEWHAT FROM WEDNESDAY TO THURSDAY...THEN
REMAIN FAIRLY CONSISTENT THROUGH THE WEEKEND WITH ONLY MINOR
FLUCTUATIONS. OVERALL...THOUGH...TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  36  48  32 /   0  10  10   0
CTB  58  32  45  27 /   0  10  10   0
HLN  49  28  45  24 /  10  10  20  20
BZN  46  26  44  22 /   0  10  20  20
WEY  39  22  35  17 /   0  30  30  40
DLN  47  28  43  24 /  20  30  30  20
HVR  57  34  50  26 /   0  10  10   0
LWT  55  33  46  29 /   0  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR MTZ009-MTZ048.

&&

SHORT TERM...SCHAUMANN/EMANUEL
LONG TERM...COULSTON
AVIATION...COULSTON/BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 25, 9:54 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
954 AM MST SUN DEC 25 2005

MTZ009-048-261300-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
954 AM MST SUN DEC 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
UNTIL MIDNIGHT. PLEASE REFER TO GTFNPWTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-261300-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
954 AM MST SUN DEC 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 25, 9:12 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
912 AM MST SUN DEC 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 13 W ST MARY            48.74N 113.71W
12/24/2005  89 MPH           GLACIER            MT   MESONET

            LOGANS PASS VISITOR CENTER RAWS DATA.

0315 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
12/24/2005  63 MPH           GLACIER            MT   MESONET

            DEEP CREEK RAWS LOCATIONS.

&&

HERE IS A SUMMARY OF HIGH WIND REPORTS RECIEVED FOR THE HIGH WIND
EVENT ON 12/24/05.

BRUSDA

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 25, 12:15 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485756.